Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 144, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2023, 8:36 PM EDT for Blair County, Cambria County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2023, 8:36 PM EDT (00:36 UTC)
- Expired
- Aug 12, 2023, 9:15 PM EDT
- In force
- 39 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blair County, PA, Cambria County, PA
The radar
The State College radar (KCCX), 66 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:50 PM EDT | Tornado Watch | SPC | 8 hr |
| Aug 12, 8:06 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:49 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 12, 6:49 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service State College PA 649 PM EDT Sat Aug 12 2023 .SYNOPSIS... Another round of strong to severe storms targets central Pennsylvania this afternoon into tonight. Another brief break in the weather is expected Sunday before more showers and storms arrive later Monday into early Tuesday. && .NEAR TERM /THROUGH SUNDAY/... Storms beginning to take shape across the area with tornado watch now in place for locations north of the turnpike. Main focus remains next round of strong to severe convection for later today. SLGT risk upgraded to ENH for most of northern and central PA as a few lines TSRA are expected to cross the Western and Central Mtns late Sat afternoon and evening. Latest 00Z model 0-1 KM EHIs indicate a rather high potential for rotating updrafts and even a few weak tornadoes across the NE quadrant of our CWA with values in the 2-3.5 M2/S2 range. Heavy rain/flash flooding is not a major concern at this point. Main threats are for localized strong/damaging wet microbursts from mini bows/bkn-s signatures in line segments, triggered by descending rear inflow jets, with an isolated tornado possible (5%) && .SHORT TERM /SUNDAY NIGHT THROUGH 6 AM SUNDAY/... Strong storms last through mid to late evening as cold front doesn't push through the NW Mountains until late tonight. Showers and isold storms will accompany the front overnight before moving out by early morning Sunday, with a more comfortable air mass arriving. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Relatively dry air associated with the frontal passage on Saturday will allow for a brief period of clearing across much of central PA for Sunday morning into Monday AM. Seasonable temperatures are expected to carry throughout this brief period, with high temperatures expected to be in the upper 70s across the northern tier and upper 80s across southern zones. Surface low pressure will track west of PA through the eastern Great Lakes Monday PM into Tuesday AM. The severe threat continues to be dependent on destabilization, where the highest possibility remains in the warm sector of the approaching frontal boundary. The progression of this surface low is the biggest uncertainty at this time, as recent guidance has suggested that movement will become generally slower just north of the PA/NY border. Slower progression has potential to bring heavier rainfall across all of CPA, especially across southern tier where anomalously high pwats are coupled with the best forcing. Heavier rainfall on Monday has already been tagged in the WPC ERO with a Slight (2/4) risk across the southern tier where aforementioned forcing and moisture is expected to be the most impactful while the rest of CPA has been tagged with a Marginal (1/4) for flash flooding. Rainfall is expected to taper off Wednesday into Thursday evening as an anomalously strong ridge builds over the area before a shortwave trough brings PoPs back up into Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Tornado watch covers all airfields except KMDT and KLNS. RA, some heavy, and TSRA, mainly embedded, versus discreet storms, will continue moving through the airspace through ~02-04Z. Some MVFR is possible overnight in BR...more toward sunrise. Outlook... Sun...Generally VFR conditions outside of spotty lingering -SHRA. Mon...Predominantly VFR, with scattered SHRA/TSRA developing late across the S/W and overspreading the remainder of the area Monday night. Tue...Lingering -SHRA poss, mainly N/W. Wed and Thu...Predominantly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Martin NEAR TERM...Tyburski SHORT TERM...DeVoir/Martin LONG TERM...NPB AVIATION...Gartner/Tyburski
Hazardous weather outlook, Aug 12, 8:29 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 829 PM EDT Sat Aug 12 2023 PAZ004>006-010-011-037-140030- Warren-McKean-Potter-Elk-Cameron-Tioga- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056>059-063>066-140030- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Scattered strong thunderstorms will be accompanied by localized damaging winds, frequent lightning and brief heavy rain overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe thunderstorms accompanied by localized strong to damaging wind gusts and hail are possible Monday afternoon and early Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-027-028-041-042-045-046-049>053-140030- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Mifflin- Juniata-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 829 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered strong to severe thunderstorms accompanied by localized strong to damaging wind gusts and hail are possible Monday afternoon and early Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-033>036-140030- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin- 829 PM EDT Sat Aug 12 2023 ...SEVERE THUNDERSTORM WATCH 639 IN EFFECT UNTIL 2 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Aug 12, 5:45 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service State College PA
545 PM EDT Sat Aug 12 2023
PAZ012-045-122200-
Southern Clinton PA-Northern Clinton PA-
545 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLINTON COUNTY
THROUGH 600 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lock Haven, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lock Haven, Avis, Dunnstown, Flemington, Castanea, McElhattan and
Lock Haven University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4128 7743 4124 7738 4123 7735 4122 7735
4122 7732 4120 7729 4118 7729 4118 7728
4112 7727 4109 7737 4117 7765 4130 7757
TIME...MOT...LOC 2145Z 279DEG 25KT 4121 7750
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KFLocal storm report, Aug 12, 5:54 PM EDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
554 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Tstm Wnd Dmg 2 NNW Cameron 41.45N 78.18W
08/12/2023 Cameron PA 911 Call Center
Multiple trees down in and around Cameron.
Time estimated by radar.
&&
NPBSpecial weather statement, Aug 12, 6:27 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
627 PM EDT Sat Aug 12 2023
PAZ046-049-051-052-122315-
Southern Lycoming PA-Union PA-Northumberland PA-Montour PA-
627 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHWESTERN MONTOUR...SOUTHEASTERN LYCOMING AND NORTHEASTERN UNION
COUNTIES THROUGH 715 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Williamsport, Montoursville, Muncy, Watsontown, Hughesville,
Montgomery, Duboistown, Allenwood, Elimsport, Lairdsville,
Collomsville, Exchange, Delaware Run, South Williamsport, Garden
View, Turbotville, Oval, McEwensville, Washingtonville and
Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If boating or fishing on or near an area lake or the West branch of
the Susquehanna River, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 900 PM EDT for central and
north central Pennsylvania.
&&
LAT...LON 4116 7658 4115 7664 4108 7661 4104 7663
4113 7724 4116 7726 4127 7723 4130 7714
4126 7654
TIME...MOT...LOC 2226Z 281DEG 27KT 4121 7706
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LambertLocal storm report, Aug 12, 8:18 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
818 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Dmg 3 SSW Biggertown 41.21N 76.52W
08/12/2023 Columbia PA Public
Multiple trees along with limbs down. Report
from mPING.
&&
NPBLocal storm report, Aug 12, 8:21 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
821 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Tstm Wnd Dmg Millville 41.12N 76.53W
08/12/2023 Columbia PA Public
Multiple reports from mPING highlight tree
limbs reported down throughout Millville.
&&
NPBLocal storm report, Aug 12, 8:28 PM EDT, 8 minutes before
Preliminary Local Storm Report...Summary
National Weather Service State College PA
828 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Hail 5 SSW Biggertown 41.20N 76.52W
08/12/2023 E1.00 inch Columbia PA Public
Report from mPING: Quarter (1.00 in.).
0202 PM Tstm Wnd Dmg 5 SSE Youngsville 41.79N 79.28W
08/12/2023 Warren PA Trained Spotter
Reports of multiple trees down near and on
Route 62. Time estimated by radar.
0320 PM Tstm Wnd Dmg 1 ENE Picture Rocks 41.29N 76.69W
08/12/2023 Lycoming PA 911 Call Center
Tree and wires down. Time estimated by
radar.
0348 PM Tstm Wnd Dmg 3 SSW Biggertown 41.21N 76.52W
08/12/2023 Columbia PA Public
Multiple trees along with limbs down. Report
from mPING.
0359 PM Tstm Wnd Dmg Millville 41.12N 76.53W
08/12/2023 Columbia PA Public
Multiple reports from mPING highlight tree
limbs reported down throughout Millville.
0429 PM Tstm Wnd Dmg 2 NNW Cameron 41.45N 78.18W
08/12/2023 Cameron PA 911 Call Center
Multiple trees down in and around Cameron.
Time estimated by radar.
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:52 PM EDT | Tornado Warning | CTP | Cambria | 38 min |
| Aug 12, 9:10 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 50 min |
| Aug 12, 9:43 PM EDT | Special Weather Statement | CTP | Huntingdon | 32 min |
| Aug 12, 9:56 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 49 min |
| Aug 12, 9:58 PM EDT | Special Weather Statement | CTP | Somerset | 32 min |
| Aug 12, 10:08 PM EDT | Special Weather Statement | CTP | Huntingdon | 22 min |
| Aug 12, 10:34 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Juniata, Lebanon, Perry, Schuylkill | 116 min |
| Aug 12, 11:17 PM EDT | Special Weather Statement | CTP | Lebanon | 28 min |
| Aug 12, 11:49 PM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Aug 12, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.